Indiana, 2009Tornado and Damaging Wind in Indiana, March 8, 2009
March 8, 2009 · NWS ILN · 2 events in 1 county or zone
Severe thunderstorms developed over southeast Indiana during the late afternoon as strong low pressure and an associated cold front moved through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over southeast Indiana during the late afternoon as strong low pressure and an associated cold front moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 8, 3:00 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Mar 8, 3:00 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT SUN MAR 8 2009
.SYNOPSIS...
LOW PRESSURE TRACKING THROUGH THE LOWER GREAT LAKES WILL SEND A
FAST-MOVING COLD FRONT THROUGH THE OHIO VALLEY LATE THIS EVENING.
HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION ON MONDAY. A WARM
FRONT WILL LIFT NORTH ACROSS THE OHIO VALLEY MONDAY NIGHT AND
TUESDAY...IN ADVANCE OF ANOTHER LOW PRESSURE SYSTEM.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
POTENTIAL SEVERE WEATHER ON THE DOORSTEP OF THE CWA SO WILL NEED
TO KEEP THIS SOMEWHAT BRIEF. CURRENTLY SEEING SOME LOW-TOPPED
SEVERE CONVECTION MOVING INTO CENTRAL INDIANA...AND THIS LINE WILL
MOVE INTO THE WESTERN PORTIONS OF THE CWA OVER THE NEXT FEW HOURS.
LOW-LEVEL SHEAR ACROSS ALL OF THE CWA WILL BE SUPPORTIVE OF
ROTATION AND TORNADOES AS THIS LINE MOVE THROUGH. BIG QUESTION IS
HOW UNSTABLE WE WILL BE...ESPECIALLY GIVEN THE OVERCAST SKIES
WHICH HAVE BEEN IN PLACE ALL DAY. NONETHELESS...NOT MUCH
DIFFERENCE IN THE LOW-LEVEL AIRMASS OVER SW OH THAN WHAT IS
CURRENTLY OVER CENTRAL INDIANA WHERE TORNADOES HAVE BEEN
REPORTED...SO IT IS POSSIBLE THAT SEVERE THREAT WILL SPREAD INTO
THE WESTERN CWA THIS EVENING. FOR THIS REASON TOR WATCH 50 HAS
BEEN ISSUED FOR AREAS ALONG AND WEST OF I-75 THROUGH 8 PM. AFTER
COORDINATION WITH SPC...DECIDED TO KEEP WATCH CONFINED TO THE
WESTERN CWA THROUGH THIS TIME SINCE EVOLUTION OF INSTBY IS HIGHLY
IN QUESTION. IF IT APPEARS INSTBY IS SUPPORTIVE OF SEVERE THREAT
FURTHER EAST LATER TONIGHT...WATCH WILL LIKELY BE EXPANDED LATER
ON.
AFTER FRONT MOVES THROUGH...NEARLY VERTICAL LOW-LEVEL THETA SFCS
AND 50-KT LOW LEVEL JET WILL SUPPORT GUSTS TO NEAR 40-KT ACROSS
THE NORTHERN 3/4 OF THE CWA FOR A FEW HOURS. ISSUED A WIND ADVY
FOR THIS AREA THROUGH 5 AM.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
CONDITIONS DRY OUT ON MONDAY AS HIGH PRESSURE BUILDS IN FROM THE
WEST. HIGH WILL BE QUICK TO MOVE EAST OF THE REGION MONDAY
NIGHT...ALLOWING FOR A WARM FRONT TO MOVE UP FROM THE SOUTHWEST
MONDAY NIGHT AND TUES. GOOD ISENT LIFT WITH THIS FEATURE...SO
INCREASED POPS TO HIGH-END LIKELY ACROSS THE NORTHWEST HALF OF
THE CWA. ANOTHER FRONT WILL SWEEP ACROSS THE REGION TUESDAY NIGHT.
SIGNIFICANT MODEL DIFFERENCES WITH THE TIMING OF THIS FRONT...WITH
THE NAM MUCH SLOWER THAN THE GFS. WENT CLOSER TO THE ECMWF WHICH
IS PLAYING THE MIDDLE-OF-THE ROAD SOLN. THIS BRINGS THE FRONT INTO
THE CENTRAL CWA BY 12Z WEDS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
CONSIDERABLE VARIABILITY IN MODEL RUNS RESULTS IN QUITE A BIT OF
UNCERTAINTY REGARDING THE POSITION OF THE COLD FRONT AT THE
BEGINNING OF THE PERIOD. FOLLOWING ENSEMBLE MEANS AND ECMWF SEEMS
MOST PRUDENT AT THIS POINT. THIS SUGGESTS THAT THE FRONT WILL BE IN
THE PROCESS OF MOVING ACROSS THE FORECAST AREA WEDNESDAY MORNING.
SHOWERS WILL CONTINUE TO OCCUR AHEAD OF THE FRONT. DUE TO
UNCERTAINTIES OPTED TO ONLY GO WITH HIGH CHANCE POPS IN THE
EASTERN ZONES. APPEARS THAT HIGHS WILL BE EARLY WITH FALLING
READINGS THROUGH THE REST OF THE DAY.
HIGH PRESSURE WILL BUILD IN THROUGH THE REST OF THE WEEK. THIS WILL
BRING A RETURN TO BELOW NORMAL TEMPERATURES. READINGS WILL MODERATE
OVER THE WEEKEND. THERE ARE SOME INDICATIONS THAT A SYSTEM MAY BRING
A CHANCE OF RAIN BY SUNDAY. BUT THERE IS TOO MUCH UNCERTAINTY THAT
FAR OUT IN TIME TO VARY FROM A DRY FORECAST.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR CIGS MOVING INTO CWA. SCT SHRA ACROSS AREA WITH BRIEF LOWER
VSBYS THROUGH EVENING. COLD FRONT WITH SCT TSRA WILL PUSH THROUGH
THIS EVENING. A FEW STORMS MAY CONTAIN HAIL AND WIND GUSTS IN
EXCESS OF 40 KNOTS. WILL MONITOR FOR TIMING OF POSSIBLE SEVERE
STORMS. WINDS OUTSIDE STORMS WILL BE STRONG THROUGH EARLY MORNING
THEN DIMINISH THROUGH THE DAY ON MONDAY. SOME GUSTS MAY BE 30 T0
40 KNOTS THIS EVENING THROUGH AROUND MIDNIGHT. MVFR CIGS SHOULD
LINGER BEHIND FRONT OVERNIGHT MAINLY ACROSS DAY AND CMH AREA. SOME
HIGHS CLOUDS WILL MOVE INTO ON MONDAY AHEAD OF NEXT SYSTEM BUT
WILL HOLD OFF ON INCLUDING THESE UNTIL LATER FCST WITH NEAR TERM
OF MORE CONCERN.
OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE AGAIN TUESDAY
AND TUESDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR OHZ026-034-035-042>046-
051>056-060>065-070>074-077>080.
KY...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR KYZ091>093.
IN...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...
AVIATION...Hazardous weather outlook, Mar 8, 3:53 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EDT SUN MAR 8 2009
INZ050-058-059-066-073>075-080-KYZ091-092-OHZ034-035-042-043-051-060-
061-070-077-091000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-BOONE-KENTON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-
MONTGOMERY-BUTLER-HAMILTON-
453 PM EDT SUN MAR 8 2009
...TORNADO WATCH 50 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
KYZ096>100-OHZ081-082-088-091000-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
453 PM EDT SUN MAR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING AHEAD OF
AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. IN THE WAKE OF THE FRONT WESTERLY
WINDS WILL GUST UP TO 40 MPH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.
KYZ093-OHZ026-044>046-052>056-062>065-071>074-078>080-091000-
CAMPBELL-HARDIN-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-
CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
453 PM EDT SUN MAR 8 2009
...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING AHEAD OF
AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.
KYZ089-090-094-095-091000-
CARROLL-GALLATIN-OWEN-GRANT-
453 PM EDT SUN MAR 8 2009
...TORNADO WATCH 50 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WESTERLY WINDS WILL GUST UP TO 45 MPH TONIGHT IN THE WAKE OF A
COLD FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
Tornado, Ripley
- When
- March 8, 4:22 PM EST to 4:24 PM EST
- Where
- Ripley County, 2.49 mi S of Sunman to 2.21 mi S of Sunman
- Rating
- EF1
- Path length
- 0.47 mi
- Path width
- 25 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.194, -85.100
The tornado briefly touched down in two locations just west and north of the intersection of Indiana State Routes 101 and 48. The first area of damage occurred on a property located along State Route 48 about a quarter mile west of the intersection of State Routes 48 and 101. A large two-story barn sustained roof damage and had both metal garage doors blown out. Much of the north-facing wall of the garage and several small objects in the barn were blown out and thrown into an adjacent cornfield to the northeast. A second smaller barn behind the home had the back part of its metal roof peeled or removed. Two cedar trees in the vicinity of the large barn were uprooted. The homeowner and his son both witnessed the tornado lift up in the cornfield and then come back down in the vicinity of State Route 101 just north of its intersection with State Route 48. It was in this location that the second area of damage was located.| |The most significant damage was in this location along State Route 101, to a stand-alone garage and the back portion of a house. The front part of the garage had its roof completely removed and deposited in a few parts in the field to the east of the property. Several pieces of the roof trusses and fiberglass were scattered behind the garage as well. Insulation was stuck to the entire south side of the garage, and the west-facing garage door was blown out. The back part of the garage remained largely intact with little roof damage. The homeowners indicated that this part of the garage was built at a later time than the front part of the garage. Additional damage occurred to a back room to the house. This was an addition to the house, built at the same time as the front portion of the garage which sustained the brunt of the damage. The entire room was shifted off the foundation by as much as six inches and the door was blown out. Several maple trees along the back edge of the property were knocked down. Based on the type of damage to the structures and their building quality, estimated maximum winds were 85 to 90 mph.
Thunderstorm Wind, Ripley
- When
- March 8, 4:41 PM EST to 4:44 PM EST
- Where
- Ripley County, 0.81 mi NE of New Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.009, -85.360
Power poles were knocked down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, March 8, 20092 injured · $492,000 · EF3 · 17 events
- Tornadoes and Hail in Illinois, March 8, 20091 injured · $284,000 · EF2 · 9 events
- Tornadoes and Hail in Illinois, March 8, 20093 injured · $1.4 million · EF1 · 20 events
- Tornadoes and Hail in Illinois, March 8, 20092 injured · EF2 · 20 events
- Tornado and Hail in Indiana, March 8, 2009$712,000 · EF1 · 15 events
- Tornadoes and Flooding in Illinois, March 8, 2009$115,000 · EF1 · 18 events
- Tornadoes and Damaging Winds in Missouri, March 8, 2009$145,000 · EF1 · 5 events
- Hail and Damaging Winds in Missouri, March 8, 2009$145,000 · 1 in hail · 27 events
- Flooding in Iowa, March 8 to 13, 2009$275,000 · 10 events
- Damaging Winds in Kansas, March 8, 2009$400,000 · 70 kt wind · 2 events
- High Wind in Illinois, March 8, 2009$176,000 · 54 kt wind · 13 events
- Tornado and Hail in Kentucky, March 8, 2009$41,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157208, 157209.